Alert archive / Kansas / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Jul 16, 2018, 3:48 AM CDT for Barton County, Ellsworth County, Russell County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 3:48 AM CDT (08:48 UTC)
- Expired
- Jul 16, 2018, 9:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barton County, KS, Ellsworth County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422
WGUS43 KICT 160848
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
348 AM CDT MON JUL 16 2018
KSC009-053-167-161445-
/O.NEW.KICT.FA.W.0021.180716T0848Z-180716T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-Russell KS-Barton KS-
348 AM CDT MON JUL 16 2018
The National Weather Service in Wichita has issued a
* Flood Warning for...
Southwestern Ellsworth County in central Kansas...
Southwestern Russell County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 945 AM CDT.
* At 348 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain which will cause flooding.
* Some locations that will experience flooding include...
Russell, Claflin, Holyrood, Gorham, Lorraine, Milberger, Susank,
Russell Airport and Odin.
This includes Interstate 70 between Mile Markers 175 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3895 9904 3891 9886 3885 9878 3870 9863
3870 9848 3852 9825 3852 9847 3851 9863
3870 9904
$$
MCGUIRE1 follow-up statement
587
WGUS83 KICT 161440
FLSICT
Flood Statement
National Weather Service Wichita KS
940 AM CDT MON JUL 16 2018
KSC009-053-167-161450-
/O.EXP.KICT.FA.W.0021.000000T0000Z-180716T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-Russell KS-Barton KS-
940 AM CDT MON JUL 16 2018
...THE FLOOD WARNING WILL EXPIRE AT 945 AM CDT FOR SOUTHWESTERN
ELLSWORTH...SOUTHWESTERN RUSSELL AND NORTHEASTERN BARTON COUNTIES...
The heavy rain has ended, and flooding is no longer expected to pose
a threat.
LAT...LON 3895 9904 3891 9886 3885 9878 3870 9863
3870 9848 3852 9825 3852 9847 3851 9863
3870 9904
$$
LAWSONWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 15, 11:54 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 15, 11:54 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1154 PM CDT Sun Jul 15 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 136 PM CDT Sun Jul 15 2018 Latest SFC analysis and satellite imagery this afternoon show a weak area of low pressure over SE CO, with a frontal boundary stretching to the east across parts of KS. To the north, a somewhat better defined cool front was dropping south through Nebraska. That front, which is becoming more diffuse with time, is likely helping to enhance convergence somewhat across northern KS at this time. It is in this area where thunderstorm initiation has begun and is where the greatest coverage of storms is expected through this evening. This includes our northern counties along the I-70 corridor. Once again, shear is very weak, but high moisture content and modest instability may allow a few stronger storms to develop, capable of gusty winds to 55 mph and very heavy rainfall. Later tonight, storms may build a bit further south into south-central/southeast KS, although waning instability may tend to limit the coverage to some degree. How widespread convection is this evening/tonight may play a role in if/where storms form on Monday. For now, I kept a lower-end mention of storms in for much of the area as it's hard to pinpoint which areas may end up having a greater chance. That said, by Monday evening/night, a s/w passing well north of the area may provide a glancing blow with slightly better forcing, especially along/near the stalled frontal boundary. Gusty winds and heavy rainfall will continue to be the primary threats with this activity. An increasing NW flow aloft will develop by mid-week, leading to increasing shear across the area. Meanwhile, a couple of shortwaves ejecting out of the NRN Rockies will provide increasing lift, providing a continued threat of thunderstorms. With increasing shear, there will be an increased potential of storm organization/severe weather, especially by Wednesday. There remains some uncertainty, though, regarding the timing of each wave, making the severe potential a bit less certain. The main takeaway here is that severe weather is possible, but it is still too early to get specific on threats/magnitude. - Martin .LONG TERM...(Thursday through Sunday) Issued at 136 PM CDT Sun Jul 15 2018 It now looks like the NW flow aloft may remain more firmly established across the Central Plains as the mid-week s/w closes off over the Midwest/Great Lakes region. Initially, this may extend the threat of thunderstorms a bit further into the work week as shortwaves drop SE across the region, with lift aided by increasing low/mid level WAA. However, by next weekend, there are some indications that drier air will move into the area on the backside of the Midwest upper low, with drier air/subsidence leading to a much lower threat of storms. This may also keep the hottest temperatures centered just to our west over the High Plains. Although, with our area being right on the doorstep of hotter temps, any shift east in the placement of that upper low could mean much warmer temps than currently forecast. - Martin && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1151 PM CDT Sun Jul 15 2018 Scattered storms will develop across much of the area overnight before dissipating towards 12z. We should then see the cigs aoa 5K during the late morning and afternoon. Diurnal storms will be possible again after 18z and be similar in coverage to the past couple of days. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 93 73 90 / 30 30 40 50 Hutchinson 71 92 71 89 / 30 30 40 50 Newton 72 91 71 88 / 40 30 40 50 ElDorado 72 91 71 88 / 30 30 30 50 Winfield-KWLD 73 93 73 91 / 20 30 40 50 Russell 69 90 70 88 / 40 30 50 50 Great Bend 68 90 70 89 / 40 30 50 50 Salina 72 92 72 88 / 40 30 40 50 McPherson 70 91 71 88 / 40 30 40 50 Coffeyville 74 93 74 92 / 40 30 30 40 Chanute 73 92 72 89 / 40 30 30 40 Iola 73 91 72 89 / 40 30 20 40 Parsons-KPPF 74 93 73 90 / 30 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...CWH
Hazardous weather outlook, Jul 15, 9:17 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 917 PM CDT Sun Jul 15 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 917 PM CDT Sun Jul 15 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will continue to impact the area through tonight. The strongest storms will be capable of 50 to 60 mph wind gusts and very heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat of thunderstorms will exist each day through at least Thursday. Heavy rain, isolated instances of flooding, and strong winds around 60 mph are possible with the strongest activity. The potential of severe thunderstorms may increase across the area Wednesday and Wednesday night. Dangerous heat indices around 100 may return to the area toward the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 16, 12:40 AM CDT, 3 hours 8 minutes before
Special Weather Statement National Weather Service Wichita KS 1240 AM CDT MON JUL 16 2018 KSZ048-160615- Ellsworth KS- 1240 AM CDT MON JUL 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Ellsworth County in central Kansas... * Until 115 AM CDT. * At 1239 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Lorraine, or 7 miles south of Ellsworth...moving east at 5 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Ellsworth, Kanopolis, Kanopolis Lake and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3854 9824 3872 9830 3885 9794 3853 9793 TIME...MOT...LOC 0540Z 272DEG 7KT 3863 9827 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:08 PM CDT | Special Weather Statement | ICT | Labette | 52 min |
| Jul 16, 12:40 AM CDT | Special Weather Statement | ICT | Ellsworth | 35 min |
| Jul 16, 1:27 AM CDT | Areal Flood Warning | ICT | Ellsworth | 8 hr |
| Jul 16, 2:09 AM CDT | Areal Flood Warning | ICT | Ellsworth, Russell | 7 hr |
| Jul 16, 5:13 AM CDT | Areal Flood Warning | ICT | McPherson, Rice | 4 hr |
Nearby
Areal Flood Warnings in Kansas, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.